Side Effects

I just realized the after taking Liothyronine for the last 10 years that I'm having severe side effects from it...Wheezing, excessive sweating, unable to spend time in the sun without burning, and legs swelling! My dose currently is 250mcgs per day! 3 in the am and 2 in the pm. The side effects have been going on for the last few years but have been getting worse. I have decided to change endo's, I think it's time I go to a new one!

Any thoughts?? I already have an appointment for a new one next Friday!

Thanks!

BestStart

34 Replies

oldestnewest
  • Hi Beststart, have you ever had a FT3 test taken along with FT4 and TSH? Those put together may give a better indication of what is happening. Too much levo will create reverse T3 and that can be troublesome. You need cofactors like iron, cortisol, B12, ferritin and folate so that the levothyroxine can go through the conversion to FT3.

    Either NDT or T3 added to your T4 may solve some of the problems and possibly reducing your dosage of T4 as well.

    There are other problems which you may not notice as much as sweating and burning legs.

  • BestStart mentions she is taking T3 :-)

  • Do you think she could get T3 ten years ago or even prescribed at that rate? I hope she responds about that. Maybe she is self-treating but there is no history.

    On another note, my daughter has returned from Greece with my packets:)

  • Hurray :-)

    Always difficult to respond when more information in needed .....

  • Do you mean levothyroxine..t4 meds? ot t3 meds?

  • Beststart, did you mean you're taking 2 x 50 mcg T3? Have you never considered that you might be over-dosed? What is your FT3 like?

    I very much doubt you get side-effects from the T3 itself, but you could be allergic to one of the fillers in the tablet - which is not your endo's fault! Try taking an antihistamine an hour before the T3 tablet, and see if it helps with symptoms. Or, change the brand of T3.

  • BestStart,

    Welcome to our forum.

    Your meds// doses don't look right. Can you confirm what med you are taking and the exact dose(s) for members to be able to comment.

  • 250mcgs LIOTHYRONINE are you sure ?????????? even my husband and daughter were on 120mcgs of T3 max

    on 250mcgs you should be running around like a Duracell bunny

    I believe the OP means 250mcgs of LEVOTHYROXINE = T4 and is unable to utilise or convert it into t3 or is allergic to the fillers or the chemical nature of the product

  • If you read the post correctly she is taking 3 tablets in the morning and 2 in the afternoon. There is no mention of T3!

    Basically you need new tests including all those mentioned above. Then always get copies of results and never accept normal as a diagnosis.

  • Liothyronine = T3.

  • Pretty sure it's a typo

  • Yes, I had to read it twice, she wrote "Liothyronine " which I read Levothyroxine the first time round. She is taking T3 - and gobs of it!

  • She is also saying she is on a daily dose of 250 micrograms - and is taking a total of five tablets. That implies 50 microgram tablets.

    Although 50 microgram tablets are available, for example Pfizer Cytomel, they are very much less common than 20 and 25 microgram tablets.

  • Hi Beststart, Can you confirm what you are actually taking 250 mcg of Lithyronine or a mixture of Lithyronine and thyroxine? I would be worried if you were taking 250 mcg of Lithyronine on its own. My dose is 20 mcg of lithyronine and 250 mcg of thyroxine. So far no problems, other than I have been told that I am on too much of the thyroxine and because of the cost, the powers that be are taking me off the lithyronine.

  • You can get T3 for yourself if you think you would suffer by having it taken away.

  • Hi Heloise, Yes some of our friends have sent me links. I am amazed at how cheaply you can buy as well. That was my concern at the beginning of week, is how I make it financially viable for myself. I don't feel so bad now. But thank you for letting me know. :)

  • And I hope you will. It's freeing to know you have some control over your own health.

  • Yes it is very true Heloise - I feel a whole weight has been lifted off my shoulders :) I don't have to dread going to the surgery anymore and the times, I have had to justify myself to the GP/Endo - all gone!

  • Mistydog Liothyronine is T3

  • Yes I know, I read it as levothyroxine but pretty sure it is a typo!

  • 250 mcg of lithothyroxine sounds like a serious over dose to me. Have you taken your pulse I bet its racing. Endos seem to go from one extreme to another, the fact is very few of them know what they are doing. A pulse over 100 beats is too high and your temperature might be raised too. I dont know a huge amount about T3 as I am an NDT taker but I would suggest taking your pulse or get someone else to do it. If it is high stop taking the litho and ask endo to test your T3 levels.

  • Wow, that is a lot of T3!!! Do you have thyroid hormone resistance? I think 150 is the highest I have come across before. What is your FT3 level (and B12 and ferritin).

  • Hi BestStart, If you have been on Liothyronine (t3) only for over 10 years could you please send us your latest blood test result: tsh; (f)t3;t4? Thanks.

  • Jollydolly, you may start to feel ill if they actually take your T3 away. You should source it privately and be ready x

  • Is this a put-on? 250mcg T3 daily is a major overdose! Why have you not had a FT3 test to measure the degree of hyperthyroidism you must be in?

  • If you are taking generic levothyroxine, try switching to brand name Synthroid. I had to do this after about ten years on the generic and numbers went back to normal.

  • The original poster has not returned.

    Please re-read the post - they said LIOTHYRONINE not LEVOTHYROXINE.

    Synthroid is levothyroxine. We also have no idea which country the original poster is in. There is no point is saying switch to Synthroid if they cannot get it in their country.

  • My mistake. And, of course, I didn't expect she would change her medication (no matter what it is) without consulting her doctor. Since the topic is hypothyroidism, I thought the questions were about that. Liothyronine has off label uses which may be affecting the OP after years of use.

  • A dose of 250 micrograms is absolutely huge. At that level, I suspect any off-label uses fade in comparison to the actual impact - at least in most people.

  • Well, I happen to have absorption issues, so I'm on 200mcg at the moment.

    I'm in the US. I'm familiar with levothyroxine and Synthroid so I looked up the other one and read it is used for"augmentation strategy" treatment of major depression disorder. The article I read also said OP Med is used in Australia. Sometimes the effects of drugs wear off or even cause reactions after prolonged use. I didn't mean to step on toes or annoy or offend. Just offered my opinion because generic stopped working for me after many years. But I was taking levothyroxine.

  • Ok I'm confused. The poster posted on a thyroid support group, so we would all assume she was taking the liothyronine for hypothyroidism. What off label uses does it have or are you talking about the fact that apparently some people take it because they think it's a magic weight loss drug?

  • I'm in the US. I'm familiar with levothyroxine and Synthroid so I looked up the other one and read it is used for"augmentation strategy" treatment of major depression disorder. The article I read also said OP Med is used in Australia. Sometimes the effects of drugs wear off or even cause reactions after prolonged use. I didn't mean to step on toes or annoy or offend. Just offered my opinionbecauae generic stopped working for me after many years. But I was taking levothyroxine.

  • Oh, yes it's true that T3 (liothyronine) is sometimes used for depression when other psych meds have failed. I forgot about that. But as this is a thyroid forum, we mainy talk about T3 as a treatment for hypothyroidism because it's the active thyroid hormone. Quite a lot of people take it together with T4 (levothyroxine). Some people don't take T4 at all, only T3.

  • All new knowledge to me! :)

You may also like...